Case study reveals cardiac sarcoidosis following silicone breast implants, suggesting an autoimmune response.
Cardiac sarcoidosis is a rare cause of symptomatic sinoatrial node dysfunction (SND). Silicone breast augmentation has been associated with various phenotypes of sarcoidosis, but not to our knowledge with cardiac involvement. We present a case of a 50-year-old woman who presented with symptomatic SND and was found to have silicone breast implant rupture, disseminated thoracic lymphadenopathy, and extensive cardiac infiltration. Lymph node biopsy demonstrated non-necrotizing granuloma and refractile nonbirefringent material consistent with sarcoidosis or disseminated silicone granulomatosis. The patient did not respond to implant removal alone, but demonstrated a significant response to high-dose glucocorticoids and adjuvant immunosuppression (methotrexate and adalimumab). We hypothesize that silicone from the ruptured implants served as an immunologic adjuvant triggering an autoimmune/inflammatory syndrome induced by adjuvants-type reaction indistinguishable from sarcoidosis, of which this is the first described involving the heart.
No takes yet. Share an insight, caveat, or question.
Davidson et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: